Maryland, 2016Flood in Maryland, July 1 to 2, 2016
July 1 to 2, 2016 · NWS LWX · 1 event in 1 county or zone
A cold front passed through the area on July 1st. A southerly flow ahead of the boundary caused warm and humid air in place, which led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the area on July 1st. A southerly flow ahead of the boundary caused warm and humid air in place, which led to an unstable atmosphere. The instability combined with lift from the cold front caused thunderstorms to develop. Some thunderstorms were severe due to stronger sheer profiles from an upper-level trough overhead along with the unstable atmosphere. Thunderstorms produced heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 8:45 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 1, 8:45 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
945 PM EDT Fri Jul 1 2016
.SYNOPSIS...
A cold front will pass through the area tonight. High pressure
will build over the area for Saturday into Saturday night. A warm
front will move into the area Sunday into Sunday night...and a
wave of low pressure will ride along the boundary and pass through
our area Monday into Tuesday. High pressure may return for the
middle portion of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe Thunderstorm Watch was cancelled early. It appeared that
dry air aloft and mediocre mid-level lapse rates combined to limit
severity of convection. A few severe storms did occur...but
overall converage was lower than anticipated.
Leading boundary, primarily a ddw point boundary, has been slowly
heading southeast across the CWA this evening, and just recently
passed Dulles Airport. It should continue shifting southeast
overnight. Thunderstorm activity will remain possible due to the
passing trough until the dew point boundary passes. A second
boundary with cooler air behind it is still approaching from
Pennsylvania. A shower is possible with this front but believe
odds of it should be very low given lower dew points and lack of
insolation. This boundary will start passing through the CWA late
this evening and overnight. Lows will be mainly in the 60s. Some
patchy fog is possible in sheltered valleys inland late tonight
but most areas will stay fog-free.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure will build overhead for Saturday into Saturday
night as the front stalls to our south...bringing dry conditions
along with low humidity to most of the CWA. There will be some
high clouds in the zonal flow aloft. Further south in central VA,
proximity to the stalled front may result in a few stray showers.
The front will start to return north as a warm front Sunday into
Sunday night. Warm advection and isentropic lift will lead to more
clouds along with an increasing chance for showers. The best
chance for showers will be late Sunday into Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A storm system will ride along a warm front across the Ohio
Valley Monday and Monday night. Showers and thunderstorms will
develop along the front and accompany the storm system.
Showers and thunderstorms will linger Tuesday along an
associated trailing cold front. If any showers remain Tuesday
night, they would most likely be focused over the Potomac
Highlands and central Shenandoah Valley.
As the main storm system moves off the East Coast Tuesday night, a
brief area of high pressure will build into the eastern half of
the region for Wednesday and Wednesday night. There is a chance for
a few showers in the Potomac Highlands Wednesday night.
The threat for showers and thunderstorms, again, will be expected
Thursday through Friday as the pattern remains active.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Thunderstorm threat has mostly diminished but still a few cells
near DCA and BWI which could reduce cigs and vis briefly. This
should end shortly as drier air moves in overnight. VFR
conditions are expected through Saturday night with high pressure
in control. A warm front will return for Sunday...bringing the
chance for some showers and possible subvfr cigs. The best chance
for showers and subvfr cigs will be Sunday night.
Ifr conditions expected Monday and Monday night with showers
and thunderstorms. Winds south 5 to 10 knots Monday and Monday
night.
&&
.MARINE...
Thunderstorms may impact the waters through this evening.
However, generally we no longer expect severe weather. High
pressure will build in behind a cold front overnight and northwest
winds are expected. A small craft advisory is in effect for all
waters through Saturday. Winds appear to peak late tonight and
early Saturday, with perhaps a secondary peak during the
afternoon. At other times...perhaps a majority of the time...winds
will be sub-SCA.
Winds should decrease late Saturday into Saturday night as high
pressure builds overhead. A warm front will move into the waters
Sunday and a wave of low pressure will ride along the
boundary...passing through the area Monday into Tuesday. Showers
and thunderstorms are possible during this time...especially
Monday into Monday night. High pressure may return for the middle
portion of next week.
&&
.TIDES/COASTAL FLOODING...
Tidal anomalies are running about a half foot above normal this
afternoon. Water levels will stay below flood stage however will
reach action stage at sensitive locations at Annapolis, Alexandria
and DC SW/Waterfront during the high tide cycle late this
afternoon and evening. Will have to monitor tidal anomalies during
the higher of the two high tides overnight...but offshore flow
should be developing.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/RCM
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW/RCM
MARINE...BJL/KLW/RCM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 1, 9:38 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1038 PM EDT FRI JUL 1 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1038 PM EDT FRI JUL 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A THUNDERSTORM WITH DAMAGING WINDS AND LARGE HAIL IS POSSIBLE
UNTIL AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1038 PM EDT FRI JUL 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SHOWERS AND SCATTERED THUNDERSTORMS ARE LIKELY MONDAY INTO MONDAY
NIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING OF SMALL
STREAMS AND CREEKS AS WELL AS URBAN AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 1, 7:17 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG PARTLOW 38.04N 77.64W
07/01/2016 SPOTSYLVANIA VA 911 CALL CENTER
LARGE TREE DOWN ACROSS ROAD AND POWER LINES AT
INTERSECTION OF MT OLIVE ROAD AND PARTLOW ROAD
&&
EVENT NUMBER LWX1604379
MSELocal storm report, Jul 1, 7:25 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 PM EDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 3 NE PARTLOW 38.06N 77.60W
07/01/2016 SPOTSYLVANIA VA 911 CALL CENTER
LARGE TREE DOWN ACROSS THE ROAD AT INTERSECTION OF
SASSAFRAS LANE AND BLANTON ROAD
&&
EVENT NUMBER LWX1604380
MSELocal storm report, Jul 1, 8:07 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 1 NW LAKE SHORE 39.11N 76.49W
07/01/2016 ANNE ARUNDEL MD 911 CALL CENTER
TREES DOWN AT INTERSECTION OF GARLAND AND MOUNTAIN ROAD
&&
EVENT NUMBER LWX1604381
MSELocal storm report, Jul 1, 8:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
931 PM EDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG PASADENA 39.11N 76.55W
07/01/2016 ANNE ARUNDEL MD 911 CALL CENTER
TREES DOWN AT THE INTERSECTION OF CATHERINE AVE AND
HARLEM AVE
&&
EVENT NUMBER LWX1604382
MSELocal storm report, Jul 1, 8:41 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
941 PM EDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 1 NNE CHELSEA BEACH 39.11N 76.52W
07/01/2016 ANNE ARUNDEL MD 911 CALL CENTER
TREES DOWN AT THE INTERSECTION OF WOODS ROAD AND 11TH
STREET
&&
EVENT NUMBER LWX1604383
MSELocal storm report, Jul 1, 8:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 PM EDT FRI JUL 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 1 N SEVERNA PARK 39.09N 76.57W
07/01/2016 ANNE ARUNDEL MD 911 CALL CENTER
TREES DOWN AT INTERSECTION OF TRUCK HOUSE ROAD AND
SWAYING OAK COURT
&&
EVENT NUMBER LWX1604384
MSEFlood, Calvert
- When
- July 1, 10:00 PM EST to July 2, 1:00 AM EST
- Where
- Calvert County, 0.47 mi NNW of North Beach to 0.39 mi NNW of North Beach
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.706, -76.534
There was a vehicle stuck in high water near Chesapeake Ave and Fourth Street. There were also reports of high water on Route 261. This area is a flood prone area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Virginia, July 1, 20161 death · 5 events
- Flash Flood and Hail in New York, July 1, 2016$203,000 · 1 in hail · 23 events
- Flash Flooding and Hail in California, July 1 to 2, 2016$283,000 · 1.75 in hail · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 1 to 2, 2016$135,000 · 53 kt wind · 5 events
- Flash Flooding in Arizona, July 1, 2016$120,000 · 2 events
- Drought in Georgia, July 1 to 31, 201653 events
- Hail and Damaging Winds in New Jersey, July 1, 2016$62,000 · 1 in hail · 7 events
- Hail in North Dakota, July 1, 2016$75,000 · 1 in hail · 1 event
- Damaging Winds and Lightning Strikes in Massachusetts, July 1, 20161 injured · $35,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, July 1, 2016$35,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 1 to 2, 2016$29,000 · 59 kt wind · 6 events
- Drought in Tennessee, July 1 to 31, 2016$25,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650228.